Jump to content

Son had irregular feeling heartbeat with Zyrtec


Recommended Posts

Hi all! I haven't posted in a long time. I've been having lots of personal problems as well as health (allergy related) problems and behavior problems with my 4 yo son - which I think is related to him not feeling well.

Well we saw the allergist yesterday and she dx him with allergies of course and probable exercise-induced asthma. I told her about my family history and she suggested that it may be a good idea that he get an EKG. He was having tons of problems on the soccor field on warm days, taking himself out of the game, his face was bright red and he had no stamina.

Anyway, she switched him from Claritin to Zyrtec (not the kind with the pseudoephedrine) and I gave it to him at bedtime. I am very nervous about giving my kids meds because of my reaction but they've never had a problem. ANyway, after I gave it to him he got very sleepy - which she said could happen. But a little while after falling asleep he was very restless, then woke up crying. I went and laid down with him and put my arm around him. His heartbeat felt very fast at that time, so I put my hand right on his chest and after a few seconds, it slowed down A LOT. Then a couple of minutes later it sped up a lot again, then did the same thing. I was panicked, thinking the meds caused some type of arrhythmia. I called the pedi right away and was putting on clothes, thinking I would take him over to the ER. ANyway, the pedi called back right away and they were like, Zyrtec does not cause anything like that and if he's sleeping he's fine. I went back in and he had settled and his heartbeat seemed regular at that time. Well, I checked him about 40 more times.

This morning I thought that maybe he was having a bad dream and when something scary popped in his head that's why his hr went up so much. Do you think this could be an arrhythmia, or do I just have post traumatic stress?

Does anyone else get this nervous giving meds to their kids?

BTW, I'm going back to the pedi today to see if I can get the EKG done (don't know if they will think it's necessary)!!

Thanks in advance.

Link to comment
Share on other sites

HI there,

Not sure if this will help, but I have experienced EXTREME rapid heartbeat on Claritin. After several minutes, it goes away and is replaced by a slower, more thumping beat. I have taken it twice and both times the same thing happened. The doc told me that Claritin does not cause this problem. Well I am telling you that it did. It was bad enough that I will never take it again no matter what the silly doc says. Maybe your son is sensitive to the Zrytec, I certainly would not give it to him again. There are many allergy meds that he can try. Good luck!

Ann

Link to comment
Share on other sites

I think it's possible to have reactions that aren't listed as side effects. My son got a rash that looked like a severe chemical burn on his legs. (bright red and very painful.) This was from the antibiotic Zythromax. The drs. said it would not cause this type of rash. But it got worse after the 2nd dose, so we had to assume this was the cause.

I also have had many reactions not listed as side effects.

So, I don't think you are overreacting.

I Hope all is well with you.

Julie S.

Link to comment
Share on other sites

Thanks for the replies. I took him to the pedi the next day and we are getting an EKG done tomorrow, more for the original reason I took him to the allergist. She suggested I not give him the Zyrtec at least until the EKG comes back and see what the cardiologist says. I gave him Claritin tonight and that's the way I think I'll probably keep it.

I hate having the fear that this might be something my children have to deal with. I can deal with it myself but I am overly paranoid about my kids having this.

Thanks again and I will post when I get the results of the EKG!!

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...